Idaho, 2003

Flash Flood in Idaho, August 3, 2003

August 3, 2003 · NWS PIH · 1 event in 1 county or zone

Flash flooding in the town of Crystal. 1 inch of rain in 5 minutes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Flash flooding in the town of Crystal. 1 inch of rain in 5 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 3, 1:30 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 3, 1:30 PM MST, 1 hour 30 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
230 PM MDT SUN AUG 3 2003

.SHORT-TERM...
MSAS CHARTS INDICATE SFC THETA-E MAXIMUM ACROSS THE SNAKE RIVER
PLAIN WITH LIGHTNING STRIKES OCCURRING ALONG WEST AND EAST FLANKS.
THE MOST ACTIVE REGION LOCATED OVER THE SOUTHERN AND CARIBOU
HIGHLANDS.  PULSE SEVERE STORM MOVED FROM 77M AND APPROACHING PIH AT
20Z.  PEA SIZE HAIL REPORTED BY SPOTTERS NEAR MINK CREEK.  AVN
TIMING SLOWER VERSUS ETA.  FOR OVERNIGHT EXPECT NV SHORTWAVE TO LIFT
NE ACROSS REGION AND COMBINE WITH HIGH PWS (0.8 TO 1.2 INCHES) AND
UNSTABLE AIRMASS TO PROMOTE SCATTERED TS DEVELOPMENT THROUGH THIS
EVENING.  SUBSIDENCE AND NVA TO DOMINATE FOR MON AM THEN ANOTHER
SHORTWAVE TO KICK OUT OF THE CAL LOW FOR SLIGHT CHC-CHC -TSRA MON
AFTERNOON.  A SECOND SHORTWAVE WILL SKIM THE CENTRAL MTS FOR TUE
WITH SLIGHT CHC POPS BUT THE TREND BY WED WILL BE FOR A DRIER SW
FLOW ALOFT AND MORE STABLE AIRMASS.  TEMPS WARMING BACK TO
NEAR/ABOVE NORMAL BY MID-WEEK.  BREEZY UPVALLEY WINDS IN SNAKE BASIN
AS SFC WAVE FORMS IN CENTRAL WY TONIGHT.

.LONG-TERM...
GFS MATCHES RUN 24 HOURS AGO WITH LOW PRESSURE REFORMING NEAR
VANCOUVER ISLE AMD FOUR CORNERS HIGH REBUILDING WITH BLOCKING
PATTERN SO WILL KEEP A DRY FORECAST FOR THU/FRI EXCEPT IN THE
CENTRAL MTS CLOSER TO THE PACIFIC MOISTURE AXIS.  UPPER-LEVEL
ANTICYCLONE WILL SHIFT FAR ENOUGH EAST BY SAT/SUN WITH POSSIBLE
SUBTROPICAL RETURN S FLOW.  SO DRY FORECAST MAY NEED SOME CHANGES
FOR NEXT WEEKEND.

04

KSFX...OPERATIONAL...VCP 21.

.PIH...NONE.
Hazardous weather outlook, Aug 3, 4:30 AM MST, 10 hours 30 minutes before
IDZ017>023-031-032-032330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
530 AM MDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WIDELY SCATTERED RAIN
SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS AND EMERGENCY MANAGERS...ALL WEATHER REPORTS ARE
MUCH APPRECIATED AND IMPORTANT...EVEN OBSERVED WEATHER THAT DOES
NOT REACH SEVERE CRITERIA.  TRAINED SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

The radar

The Pocatello radar (KSFX), 47 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Power

When
August 3, 3:00 PM MST to 3:10 PM MST
Where
Power County, Crystal
Reported by
LAW ENFORCEMENT
Coordinates
42.694, -112.841 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374855.